North Carolina, 2011

Damaging Wind in North Carolina, June 28, 2011

June 28, 2011 · NWS ILM · 1 event in 1 county or zone

Thunderstorms developed along the Piedmont trough during the early afternoon. These storms blossomed given the high instability and deep moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms developed along the Piedmont trough during the early afternoon. These storms blossomed given the high instability and deep moisture. A few of these storms pulsed to severe levels as they interacted with the approaching seabreeze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 28, 1:55 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 28, 1:55 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
255 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND MOVE ACROSS THE
AREA ON WEDNESDAY. THE GREATEST POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WILL BE THIS AFTERNOON INTO WEDNESDAY AFTERNOON. SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE.
FLOODING WILL BE POSSIBLE IN THOSE AREAS WHERE THUNDERSTORMS
REPEATEDLY MOVE ACROSS THE SAME AREA. WEAK HIGH PRESSURE WILL FOLLOW
FROM THE NORTH THURSDAY THROUGH FRIDAY. BERMUDA HIGH PRESSURE WILL
BUILD BACK ACROSS THE AREA THROUGH THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM TUESDAY...AFTERNOON CU HAS DEVELOPED WEST OF THE SEA
BREEZE AND THE BEST ENHANCEMENT IS SEEN OVER INLAND NORTHEAST
SOUTH CAROLINA. ION THE CU FIELD IS SEEN OVER SOUTH CAROLINA.
CURRENT MESOANALYSIS IS SHOWING SURFACE BASED CAPES OF 4000 J/KG
JUST WEST OF SEA BREEZE BOUNDARY WHILE 100 MB MIXED CAPE IS
RUNNING AROUND 2000 J/KG. PRECIPTABLE WATERS CONTINUE BETWEEN
1.75 AND 2.00 INCHES. THE DCAPE VALUES ARE STILL AROUND 800-900 J/KG.
WITH FREEZING LEVEL VERY HIGH...DOWNBURST IS STILL THIS EVENINGS
BIGGEST SEVERE WEATHER THREAT.

THE CONVECTION IS EXPECTED TO CONTINUE OVERNIGHT AS A FRONTAL
BOUNDARY WILL PUSH INTO THE NORTHWEST PART OF THE AREA OVERNIGHT.
SO AT THIS TIME WILL CONTINUE A CHANCE OF CONVECTION OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 230 PM TUESDAY...A COLD FRONT WILL MOVE THROUGH THE AREA
WEDNESDAY BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA AGAIN.
BASED ON THE POSITION OF THE FRONT...THE GREATEST POTENTIAL FOR
STORMS LOOKS TO BE EAST OF INTERSTATE 95.  SLIGHTLY COOLER AND DRIER
AIR WILL FILTER INTO THE AREA THURSDAY AND THURSDAY NIGHT.  WHILE
ISOLATED THUNDERSTORMS ARE NOT OUT OF THE QUESTION ALONG THE SEA
BREEZE THURSDAY...THE POTENTIAL IS LOW ENOUGH THAT IT WILL NOT BE
INCLUDED IN THE FORECAST.  TEMPERATURES WILL RANGE FROM UPPER 80S TO
LOWER 90S WEDNESDAY AND MID 80S TO AROUND 90 THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 1 PM TUESDAY...PERIOD WILL BEGIN WITH A COLD FRONT WELL TO THE
SOUTH AND HIGH PRESSURE BUILDING INTO THE AREA FROM THE NORTH. UPPER
RIDGE OVER THE SOUTHERN PLAINS BUILDS EAST THROUGH THE PERIOD WHICH
FAVORS A DRY FORECAST THROUGH MUCH OF THE HOLIDAY WKND AS ENERGY
IMPULSES IN THE UPPER FLOW ARE DIVERTED WELL NORTH OF THE CAROLINAS.
PWATS THROUGH SATURDAY REMAIN AOB 1.5 INCHES...THEN BEGIN TO RISE
TOWARDS THE JULY 4TH HOLIDAY AS BERMUDA HIGH PRESSURE SETS
UP...AGAIN RETURNING THE AREA TO A TYPICAL SUMMERTIME PATTERN. THIS
WILL CREATE MORE TYPICAL DIURNAL TSTM ACTIVITY ALONG THE PIEDMONT
TROUGH AND SEA BREEZE FOR THE END OF THE PERIOD. HOWEVER...GUIDANCE
IS PROBABLY OVERDOING PRECIP POTENTIAL AS IT MAY BE BREAKING DOWN
THE UPPER RIDGE TOO QUICKLY. WILL INCREASE POP EACH DAY THROUGH THE
END OF THE PERIOD BUT KEEP ONLY SLIGHT CHANCE ATTM. BY TUESDAY
CONSENSUS DOES BREAK DOWN THE UPPER RIDGE SO BEST CHANCE OF PRECIP
WILL BE THE VERY END OF THE EXTENDED.

WITH BUILDING UPPER RIDGE AND 850 TEMPS CLIMBING INTO THE LOW 20S
CELSIUS...SURFACE TEMPS WILL RISE INTO THE MIDDLE AND UPPER
90S...PEAKING ON THE 4TH WITH A FEW 100 DEGREE READINGS POSSIBLE.
TEMPERATURES WILL FALL ON TUESDAY BUT REMAIN ABOVE CLIMO. MINS EACH
NIGHT WILL STAY MUGGY...FROM AROUND 70 TO THE MID 70S.

EARLY GLANCE AT WEATHER FOR FIREWORKS DISPLAYS ON THE NIGHTS OF THE
3RD AND 4TH SUGGESTS MOSTLY CLEAR SKY CONDITIONS AND WARM
TEMPERATURES WITH ONLY AN ISOLATED SHOWER POSSIBLE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z...MODERATE CONFIDENCE IN FORECAST DUE TO POSSIBLE
AFTERNOON CONVECTION.

DIURNAL CU BEGINNING TO SPREAD ACROSS THE CWA. THERE IS CURRENTLY NO
ACTIVITY ON RADAR...BUT SCATTERED SHOWERS AND STORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON/EVENING. GOOD SFC HEATING IS ALLOWING FOR THE
ATMOSPHERE TO DESTABILIZE AND WITH PIEDMONT TROUGH IN PLACE WE
SHOULD START TO SEE STORMS FIRE. CONVECTION COULD POSSIBLY PERSIST
INTO THE OVERNIGHT. STORMS WILL MAINLY CAUSE STRONG AND GUSTY
WINDS...WITH PERIODS OF LOWERED VSBYS WITHIN HEAVIEST RAINFALL. HAVE
KEPT VCSH/VCTS FOR NOW AND WILL MONITOR EVOLUTION AND UPDATE AS
NEEDED. OTHERWISE...WINDS WILL PICK UP AS PG TIGHTENS DUE TO
APPROACHING FRONT. SOUTHWEST FLOW WILL BACK A BIT TO THE SOUTH AS
SEA BREEZE PUSHES INLAND.

CURRENT MODEL SOUNDINGS DO SHOW SATURATION AROUND DAYBREAK
ASSOCIATED WITH COLD FRONT APPROACHING FROM THE WEST. THUS HAVE
INCLUDED VCSH IN THE MORNING. BEHIND FRONT WINDS WILL BE FAIRLY
LIGHT AND NORTHERLY.

EXTENDED OUTLOOK...SHOWERS/THUNDERSTORMS POSSIBLE EACH AFTERNOON
THROUGH THURSDAY. VFR EXPECTED THROUGH THE WEEKEND.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM TUESDAY...WINDS HAVE INCREASED FROM THE SOUTHWEST AT
10 TO 15 KT AND WITH APPROACHING FRONTAL BOUNDARY WINDS WILL
CONTINUE AT 15 TO 20 KNOTS OVERNIGHT. SEAS WILL INCREASE TO 5 FEET AT
20 MILES OUT SO WILL CONTINUE SMALL CRAFT EXERCISE CAUTION.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 230 PM TUESDAY...COLD FRONT WILL APPROACH THE WATERS ON WED
WITH DECENT SOUTHWESTERLY FLOW UP AROUND 15 KTS. THE FLOW WILL
WEAKEN AND VEER AROUND BY LATE DAY AS FRONT TRACKS ACROSS THE
WATERS. SEAS ARE EXPECTED TO DIMINISH WEDNESDAY AND WEDNESDAY NIGHT
IN RESPONSE TO A DIMINISHING WINDS RESULTING FROM A WEAKENING
GRADIENT.  WEAK HIGH PRESSURE WILL RESULT IN VARIABLE WINDS THURSDAY
AND THURSDAY NIGHT AS MESOSCALE PROCESSES DOMINATE.  WIND SPEEDS OF
10 KT OR LESS ARE EXPECTED WITH SEAS OF 3 FT OR LESS.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 1 PM TUESDAY...INCREASING SELY SWELL AROUND BERMUDA HIGH WILL
BUILD TO 3 FT AT 9 SEC THROUGH THE PERIOD. THIS WILL DOMINATE THE
WAVE SPECTRUM BOTH FRI AND SAT AS WEAK PRESSURE GRADIENT CREATES
ONLY LIGHT WINDS. GUIDANCE IS SUGGESTING ONLY A 1 FT WIND WAVE WHICH
WILL CONTRIBUTE ALMOST NOTHING TO SIGNIFICANT WAVE HEIGHT OR
STEEPNESS...SO SEAS WILL BE ENTIRELY SWELL DOMINATED AND AROUND 2
TO 3 FT. ON SUNDAY...WINDS WILL INCREASE AS STRENGTHENING PIEDMONT
TROUGH TIGHTENS THE GRADIENT ENOUGH TO CREATE 10 TO 15 KT SWLY
WINDS. THIS WILL CAUSE A MORE CONFUSED SEA WITH SW WIND WAVES
OVERLYING THE CONTINUING SE SWELL...CREATING 4 FT SEAS ON SUNDAY
ACROSS THE OUTER WATERS...3 FT NEAR SHORE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...HAWKINS
SHORT TERM...31
LONG TERM...JDW
AVIATION...DRH
Hazardous weather outlook, Jun 28, 9:38 AM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1038 AM EDT TUE JUN 28 2011

NCZ105-106-291000-
INLAND PENDER-COASTAL PENDER-
1038 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE AIR QUALITY WILL BE UNHEALTHY DUE TO THE FIRE IN THE HOLLY
SHELTER GAME LAND.

SCATTERED TO PERHAPS NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON...MAINLY INLAND FROM THE COAST. THUNDERSTORMS
MAY PERSIST OR RETURN AFTER DARK. WHERE THUNDERSTORMS REPEATEDLY
MOVE OVER THE SAME GENERAL AREA...THERE IS A HIGH POTENTIAL FOR
LOCALIZED FLOODING. STRONG GUSTY WINDS AND FREQUENT LIGHTING WILL
ACCOMPANY THE STRONGEST THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS
MAY BRIEFLY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

ACROSS INLAND PORTIONS OF THE COUNTY...HEAT INDICES WILL BE NEAR
OR JUST OVER 100 DEGREES FOR A FEW HOURS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ099-107-109-SCZ039-053-055-291000-
COLUMBUS-INLAND NEW HANOVER-INLAND BRUNSWICK-WILLIAMSBURG-
INLAND HORRY-INLAND GEORGETOWN-
1038 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO PERHAPS NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON. THUNDERSTORMS ARE LIKELY TO PERSIST AFTER
DARK. WHERE THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME GENERAL
AREA...THERE IS A HIGH POTENTIAL FOR LOCALIZED FLOODING. STRONG
GUSTY WINDS AND FREQUENT LIGHTING WILL ACCOMPANY THE STRONGEST
THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS MAY BRIEFLY PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL.

HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR SEVERAL
HOURS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-SCZ017-023-024-032-033-291000-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
1038 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO PERHAPS NUMEROUS THUNDERSTORMS...SOME WHICH ARE
SEVERE ARE EXPECTED TO DEVELOP THIS AFTERNOON. THUNDERSTORMS ARE
LIKELY TO PERSIST AFTER DARK. WHERE THUNDERSTORMS REPEATEDLY MOVE
OVER THE SAME GENERAL AREA...THERE IS A HIGH POTENTIAL FOR
LOCALIZED FLOODING. DAMAGING WINDS...LARGE HAIL AND FREQUENT
LIGHTING MAY ACCOMPANY THE STRONGEST THUNDERSTORMS.

HEAT INDICES WILL BE NEAR OR JUST OVER 100 DEGREES FOR SEVERAL
HOURS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-291000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1038 AM EDT TUE JUN 28 2011

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

STRONG THUNDERSTORMS MAY AFFECT PORTIONS OF THE WATERS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ108-110-SCZ054-056-291000-
COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
1038 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS LATER THIS MORNING AND EARLY THIS
AFTERNOON. A SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS LATE
TONIGHT AND EARLY WEDNESDAY MORNING. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE A PERIOD OF HEAVY RAIN AND GUSTY WINDS.

HEAT INDICES WILL NEAR 100 DEGREES FOR A FEW HOURS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

7

In the hours before

Special weather statement, Jun 28, 3:29 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT TUE JUN 28 2011

SCZ032-033-039-282115-
MARION-FLORENCE-WILLIAMSBURG-
429 PM EDT TUE JUN 28 2011

...A STRONG THUNDERSTORM SOUTHEAST OF HANNAH...

AT 429 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES SOUTHEAST OF
HANNAH...OR 13 MILES EAST OF LAKE CITY...DRIFTING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE BRITTON NECK...GRESHAM...
HANNAH...JOHNSONVILLE...KINGSBURG AND POSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3410 7942 3380 7925 3374 7953 3390 7963

JDW
Local storm report, Jun 28, 3:32 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
432 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     4 ESE LAKE CITY         33.85N  79.69W
06/28/2011                   FLORENCE           SC   DEPT OF HIGHWAYS

            TREE DOWN ON MCCUTCHEON ROAD.

&&

EVENT NUMBER ILM1100423

DCH
Special weather statement, Jun 28, 3:53 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT TUE JUN 28 2011

NCZ087-SCZ024-033-282200-
ROBESON-DILLON-MARION-
453 PM EDT TUE JUN 28 2011

AT 453 PM EDT...STRONG THUNDERSTORMS WERE CENTERED OVER
DILLON...MOVING NORTH AT 15 MPH. A SECOND CLUSTER OF STRONG
THUNDERSTORMS WERE OVER MARION...ALSO MOVING NORTH AT 15 MPH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES POTENTIALLY IN THE PATH OF THESE STORMS INCLUDE
DILLON...MARION...ELROD...FLOYDALE...FORK...HAMER...LATTA...LITTLE
ROCK...PURVIS...RAEMON...ROWLAND AND SELLERS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3462 7915 3401 7935 3407 7950 3436 7949
      3467 7944 3473 7938

TRA
Special weather statement, Jun 28, 3:55 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
455 PM EDT TUE JUN 28 2011

SCZ017-282130-
MARLBORO-
455 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORMS TO AFFECT NORTHERN MARLBORO COUNTY - MAINLY
WEST OF BENNETTSVILLE...

AT 455 PM EDT...A STRONG THUNDERSTORM WAS CENTERED 3 MILES SOUTH OF
CHAVISTOWN...OR 6 MILES WEST OF BENNETTSVILLE...MOVING NORTH AT 25
MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 45 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE THE WESTERN SIDE OF
BENNETTSVILLE...CHAVISTOWN AND WALLACE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3481 7967 3477 7963 3455 7970 3457 7982
      3460 7981 3462 7978 3464 7980 3467 7985
      3470 7988 3473 7989 3481 7988

TRA
Local storm report, Jun 28, 3:59 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
459 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     5 NW JOHNSONVILLE       33.87N  79.50W
06/28/2011                   FLORENCE           SC   DEPT OF HIGHWAYS

            TREE DOWN ACROSS SANDPIT ROAD JUST SOUTH OF US378.

&&

EVENT NUMBER ILM1100424

DCH
Special weather statement, Jun 28, 4:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
526 PM EDT TUE JUN 28 2011

NCZ087-SCZ024-282200-
ROBESON-DILLON-
526 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORMS AFFECTING EASTERN DILLON COUNTY AND MUCH OF
ROBESON COUNTY...

AT 524 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM  NEAR
FLOYDALE...TO JUST EAST OF DILLON...TO ROWLAND...PURVIS...
RAEMON...AND TO MAXTON...MOVING NORTH AT 20 MPH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
VERY HEAVY RAINFALL IS ALSO EXPECTED...WITH SOME AREAS PICKING UP
OVER ONE INCH IS LESS THAN 30 MINUTES.

COMMUNITIES POTENTIALLY IN THE PATH OF THESE STORMS INCLUDE RED
SPRINGS...ALMA...BUIE...ELROD...FLOYDALE...HAMER...KEMPER...MAXTON...
PEMBROKE...PURVIS AND RAEMON.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3495 7902 3428 7919 3430 7937 3430 7939
      3473 7938 3477 7934 3482 7936 3484 7936
      3484 7935 3484 7919 3496 7903

TRA

The radar

The Raleigh/Durham radar (KRAX), 114 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
June 28, 4:50 PM EST to 4:53 PM EST
Where
Robeson County, 0.75 mi SSW of Red Spgs to 0.3 mi S of Red Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
34.811, -79.187

Numerous trees and power lines were reported down across town. One tree fell onto a car. There were no reported injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328712.